skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Curious behavior of three-dimensional lattice Dirac operators coupled to a monopole background

Abstract

We investigate numerically the effect of regulating fermions in the presence of singular background fields in three dimensions. For this, we couple free lattice fermions to a background compact U(1) gauge field consisting of a monopole-anti-monopole pair of magnetic charge ±Q separated by a distance s in a periodic L3 lattice, and study the low-lying eigenvalues of different lattice Dirac operators under a continuum limit defined by taking L → ∞ at fixed s/L. As the background gauge field is parity even, we look for a two-fold degeneracy of the Dirac spectrum that is expected of a continuum-like Dirac operator. The naive-Dirac operator exhibits such a parity-doubling, but breaks the degeneracy of the fermion-doubler modes for the Q lowest eigenvalues in the continuum limit. The Wilson-Dirac operator lifts the fermion-doublers but breaks the parity-doubling in the Q lowest modes even in the continuum limit. The overlap-Dirac operator shows parity-doubling of all the modes even at finite L that is devoid of fermion-doubling, and singles out as a properly regulated continuum Dirac operator in the presence of singular gauge field configurations albeit with a peculiar algorithmic issue.

Authors:
; ORCiD logo
Publication Date:
Research Org.:
Brookhaven National Lab. (BNL), Upton, NY (United States)
Sponsoring Org.:
USDOE Office of Science (SC), Nuclear Physics (NP)
OSTI Identifier:
1573868
Alternate Identifier(s):
OSTI ID: 1580268
Report Number(s):
BNL-212435-2019-JAAM
Journal ID: ISSN 2470-0010; PRVDAQ; 094501
Grant/Contract Number:  
SC0012704
Resource Type:
Published Article
Journal Name:
Physical Review D
Additional Journal Information:
Journal Name: Physical Review D Journal Volume: 100 Journal Issue: 9; Journal ID: ISSN 2470-0010
Publisher:
American Physical Society (APS)
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS

Citation Formats

Karthik, Nikhil, and Narayanan, Rajamani. Curious behavior of three-dimensional lattice Dirac operators coupled to a monopole background. United States: N. p., 2019. Web. doi:10.1103/PhysRevD.100.094501.
Karthik, Nikhil, & Narayanan, Rajamani. Curious behavior of three-dimensional lattice Dirac operators coupled to a monopole background. United States. doi:10.1103/PhysRevD.100.094501.
Karthik, Nikhil, and Narayanan, Rajamani. Mon . "Curious behavior of three-dimensional lattice Dirac operators coupled to a monopole background". United States. doi:10.1103/PhysRevD.100.094501.
@article{osti_1573868,
title = {Curious behavior of three-dimensional lattice Dirac operators coupled to a monopole background},
author = {Karthik, Nikhil and Narayanan, Rajamani},
abstractNote = {We investigate numerically the effect of regulating fermions in the presence of singular background fields in three dimensions. For this, we couple free lattice fermions to a background compact U(1) gauge field consisting of a monopole-anti-monopole pair of magnetic charge ±Q separated by a distance s in a periodic L3 lattice, and study the low-lying eigenvalues of different lattice Dirac operators under a continuum limit defined by taking L → ∞ at fixed s/L. As the background gauge field is parity even, we look for a two-fold degeneracy of the Dirac spectrum that is expected of a continuum-like Dirac operator. The naive-Dirac operator exhibits such a parity-doubling, but breaks the degeneracy of the fermion-doubler modes for the Q lowest eigenvalues in the continuum limit. The Wilson-Dirac operator lifts the fermion-doublers but breaks the parity-doubling in the Q lowest modes even in the continuum limit. The overlap-Dirac operator shows parity-doubling of all the modes even at finite L that is devoid of fermion-doubling, and singles out as a properly regulated continuum Dirac operator in the presence of singular gauge field configurations albeit with a peculiar algorithmic issue.},
doi = {10.1103/PhysRevD.100.094501},
journal = {Physical Review D},
number = 9,
volume = 100,
place = {United States},
year = {2019},
month = {11}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record
DOI: 10.1103/PhysRevD.100.094501

Save / Share:

Works referenced in this record:

From domain wall to overlap in 2 + 1 d
journal, March 2016


Magnetic monopole plasma phase in ( 2 + 1 ) d compact quantum electrodynamics with fermionic matter
journal, July 2011


An accelerated conjugate gradient algorithm to compute low-lying eigenvalues — a study for the Dirac operator in SU(2) lattice QCD
journal, January 1996


Exactly massless quarks on the lattice
journal, January 1998


Comment on “’t Hooft vertices, partial quenching, and rooted staggered QCD”
journal, October 2008


Monopole scaling dimension using Monte-Carlo simulation
journal, October 2018


Hamiltonian formulation of Wilson's lattice gauge theories
journal, January 1975


Finite size effects and chiral symmetry breaking in quenched three-dimensional QED
journal, May 1990


Phase of the fermion determinant in QED 3 using a gauge invariant lattice regularization
journal, July 2015


Domain wall fermions for planar physics
journal, September 2015


Parity anomaly and fermion-boson transmutation in 3-dimensional lattice QED
journal, September 1989


Scale invariance of parity-invariant three-dimensional QED
journal, September 2016


Axial-Anomaly-Induced Fermion Fractionization and Effective Gauge-Theory Actions in Odd-Dimensional Space-Times
journal, December 1983


Numerical methods for the QCDd overlap operator. I. Sign-function and error bounds
journal, July 2002


Study of chiral symmetry in quenched QCD using the overlap Dirac operator
journal, April 1999


Flavor and topological current correlators in parity-invariant three-dimensional QED
journal, September 2017


No evidence for bilinear condensate in parity-invariant three-dimensional QED with massless fermions
journal, February 2016


Note on the Zolotarev optimal rational approximation for the overlap Dirac operator
journal, December 2002


Magnetic monopoles
journal, December 1984

  • Giacomelli, G.
  • La Rivista Del Nuovo Cimento Series 3, Vol. 7, Issue 12
  • DOI: 10.1007/bf02724347